MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG CS/CSL/GERADSCHAFT-PLUS EXTRACT.SCREW M6; OSTEOTOME

SMITH & NEPHEW ORTHOPAEDICS AG CS/CSL/GERADSCHAFT-PLUS EXTRACT.SCREW M6; OSTEOTOME
Catalog Number 75002165
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Perforation (2001)
Date of Event 09/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).H10: the revision surgery mentioned on b5 was reported under report number: 9613369-2023-00193.
 
Event or Problem Description
It was reported that, during a tha revision surgery due to an infection, while attempting to explant an unknown polarstem, the threads of a cs/csl/geradschaft-plus extract.Screw m6 broke in the polarstem.An extended trochanteric osteotomy had to be performed to remove the stem.A winquist removal set was used to lock onto the broken threads but the fixation was too sturdy to pull stem out without breaking the trochanter; it is currently unknown how much of a delay this process caused.All the implanted components were explanted and exchanged for prostalac implants.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a total hip arthroplasty revision surgery due to an infection, while attempting to explant an unknown polarstem, the threads of a cs/csl/geradschaft-plus extract.Screw m6 broke in the polarstem.An extended trochanteric osteotomy had to be performed to remove the stem.A winquist removal set was used to lock onto the broken threads but the fixation was too sturdy to pull stem out without breaking the trochanter; it is currently unknown how much of a delay this process caused.All the implanted components were explanted and exchanged for prostalac implants.The current health status of the patient is unknown.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed 2 additional similar complaints reported for the same batch, and 3 additional similar complaints for the same product number over the past 12 months with similar failure mode.A review of the device labeling revealed that the instructions for use (lit.No.12.23, ed.03/21) states "before use, the functionality of surgical instruments should be checked.The use of damaged instruments may lead to early failure of the implants." as ¿preoperative preparation¿ for instruments before the implantation of a hip prosthesis.A new design of the device has been released in order to reduce the reoccurrence of this issue.This version of the device will be monitored for similar issues.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product.No further escalation is required.Please note that according to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.No clinically sufficient data was provided to perform a medical investigation.The root cause of the event can be attributed to design features of the device that interfere with the intended purpose of the device.There is no evidence that the reported devices failed to meet manufacturing specifications upon release for distribution.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
CS/CSL/GERADSCHAFT-PLUS EXTRACT.SCREW M6
Common Device Name
OSTEOTOME
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17814201
Report Number9613369-2023-00194
Device Sequence Number7249646
Product Code HWM
UDI-Device Identifier07611996056563
UDI-Public07611996056563
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75002165
Device Lot NumberA50026
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2023
Supplement Date Received by Manufacturer10/16/2023
Initial Report FDA Received Date09/25/2023
Supplement Report FDA Received Date10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/14/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown